Alert archive / California / Winter Storm Warnings in 2014

Winter Storm Warning 9, NWS Sacramento, CA

December 1, 2014

NWS Sacramento, CA issued this winter storm warning at Dec 1, 2014, 12:35 PM PST. It took effect at Dec 2, 2014, 12:00 PM PST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 1, 2014, 12:35 PM PST (20:35 UTC)
In effect from
Dec 2, 2014, 12:00 PM PST
Expired
Dec 3, 2014, 9:28 PM PST
In force
33 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WWUS46 KSTO 012035
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
1235 PM PST MON DEC 1 2014

CAZ068-069-021400-
/O.UPG.KSTO.WS.A.0007.141202T1800Z-141204T1200Z/
/O.NEW.KSTO.WS.W.0009.141202T2000Z-141204T1200Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
1235 PM PST MON DEC 1 2014

...WINTER STORM WARNING IN EFFECT FROM NOON TUESDAY TO 4 AM PST
THURSDAY ABOVE 7000 FEET...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER
STORM WARNING ABOVE 7000 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT
FROM NOON TUESDAY TO 4 AM PST THURSDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

* IMPACTS: TRAVELERS MAY EXPERIENCE DELAYS. CHAIN RESTRICTIONS 
  LIKELY THROUGH THE PASSES. 

* CONFIDENCE: HIGH.

* TIMING: A STRONG WINTER STORM WILL BEGIN TO AFFECT THE REGION 
  TUESDAY AND WILL CONTINUE INTO THURSDAY. THE PERIOD OF 
  HEAVIEST SNOWFALL IS EXPECTED TUESDAY NIGHT AND WEDNESDAY. 

* LOCATIONS INCLUDE: DONNER PASS...ECHO SUMMIT...CARSON PASS.

* SNOW ACCUMULATIONS: 12 TO 18 INCHES WITH 2 TO 3 FEET OVER THE
  HIGHER PEAKS.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WEATHER.GOV/SACRAMENTO/HAZARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
5 follow-up statements
451 
WWUS46 KSTO 021130
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 AM PST TUE DEC 2 2014

CAZ068-069-030000-
/O.CON.KSTO.WS.W.0009.141202T2000Z-141204T1200Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
330 AM PST TUE DEC 2 2014

...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON TODAY TO 4 AM
PST THURSDAY ABOVE 7000 FEET FOR THE WEST SLOPES OF THE NORTHERN 
SIERRA NEVADA AND LASSEN NATIONAL PARK...

* IMPACTS: TRAVELERS MAY EXPERIENCE DELAYS. CHAIN RESTRICTIONS 
  LIKELY THROUGH THE PASSES. 

* CONFIDENCE: HIGH.

* TIMING: A STRONG WINTER STORM WILL BEGIN TO AFFECT THE REGION
  TODAY AND WILL CONTINUE INTO THURSDAY. THE PERIOD OF HEAVIEST
  SNOWFALL IS EXPECTED TONIGHT AND WEDNESDAY.

* LOCATIONS INCLUDE: DONNER PASS...ECHO SUMMIT...CARSON PASS.

* SNOW ACCUMULATIONS: 12 TO 18 INCHES WITH 2 TO 3 FEET OVER THE
  HIGHER PEAKS.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WEATHER.GOV/SACRAMENTO/HAZARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DIFFICULT. IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
661 
WWUS46 KSTO 022308
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
308 PM PST TUE DEC 2 2014

CAZ068-069-031400-
/O.CON.KSTO.WS.W.0009.000000T0000Z-141204T1200Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
308 PM PST TUE DEC 2 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY
ABOVE 7000 FEET...

* IMPACTS: TRAVELERS MAY EXPERIENCE DELAYS. CHAIN RESTRICTIONS 
  LIKELY THROUGH THE PASSES. 

* CONFIDENCE: HIGH.

* TIMING: A STRONG WINTER STORM WILL CONTINUE TO IMPACT THE AREA
  INTO THURSDAY. THE PERIOD OF HEAVIEST SNOWFALL IS EXPECTED
  TONIGHT AND WEDNESDAY.

* LOCATIONS INCLUDE: DONNER PASS...ECHO SUMMIT...CARSON PASS.

* SNOW ACCUMULATIONS: 12 TO 18 INCHES. 2 TO 3 FEET POSSIBLE OVER
  THE HIGHER PEAKS. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WEATHER.GOV/SACRAMENTO/HAZARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DIFFICULT. IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
001 
WWUS46 KSTO 030522
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
922 PM PST TUE DEC 2 2014

CAZ068-069-031730-
/O.CON.KSTO.WS.W.0009.000000T0000Z-141204T1200Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
922 PM PST TUE DEC 2 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY
ABOVE 7000 FEET...

* IMPACTS: TRAVELERS MAY EXPERIENCE DELAYS. CHAIN RESTRICTIONS 
  LIKELY THROUGH THE PASSES. 

* CONFIDENCE: HIGH.

* TIMING: A STRONG WINTER STORM WILL CONTINUE TO IMPACT THE AREA
  INTO THURSDAY. THE PERIOD OF HEAVIEST SNOWFALL IS EXPECTED LATE
  TONIGHT AND WEDNESDAY.

* LOCATIONS INCLUDE: DONNER PASS...ECHO SUMMIT...CARSON PASS.

* SNOW ACCUMULATIONS: AN ADDITIONAL 3 TO 6 INCHES NEAR PASS LEVEL
  AFTER MIDNIGHT...WITH AN ADDITIONAL 1 TO 2 FEET OVER THE HIGHER
  PEAKS.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WEATHER.GOV/SACRAMENTO/HAZARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DIFFICULT. IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
486 
WWUS46 KSTO 031759
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
959 AM PST WED DEC 3 2014

CAZ068-069-040600-
/O.CON.KSTO.WS.W.0009.000000T0000Z-141204T1200Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
959 AM PST WED DEC 3 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY
ABOVE 7000 FEET...

* IMPACTS: TRAVELERS MAY EXPERIENCE DELAYS ESPECIALLY LATE THIS
  AFTERNOON AND EVENING. CHAIN RESTRICTIONS LIKELY THROUGH THE
  PASSES BETWEEN 4 PM-MIDNIGHT. VISIBILITIES WILL BE REDUCED TO
  LESS THAN A MILE AT TIMES IN HEAVY SNOW BANDS.

* CONFIDENCE: HIGH.

* TIMING: RAIN OVER THE PASSES THROUGH THE DAY. RAIN CHANGING TO
  SNOW LATE THIS AFTERNOON. THE PERIOD OF HEAVIEST SNOWFALL IS
  EXPECTED BETWEEN 4PM-MIDNIGHT TONIGHT.

* LOCATIONS INCLUDE: DONNER PASS...ECHO SUMMIT...CARSON PASS.

* SNOW ACCUMULATIONS: AN ADDITIONAL 3-5 INCHES.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WEATHER.GOV/SACRAMENTO/HAZARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. SNOW AND LOW VISIBILITIES ARE FORECAST
LATE THIS AFTERNOON AND EVENING THAT WILL MAKE TRAVEL DIFFICULT.
IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER
IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
250 
WWUS46 KSTO 040528
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
928 PM PST WED DEC 3 2014

CAZ068-069-040630-
/O.CAN.KSTO.WS.W.0009.000000T0000Z-141204T1200Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
928 PM PST WED DEC 3 2014

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELED THE
WINTER STORM WARNING.

SNOW LEVELS REMAIN HIGH ABOVE MAJOR TRANS-SIERRA PASS LEVELS
THEREFORE THE WINTER STORM WARNING HAS BEEN CANCELED.

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$

RB

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Dec 1, 4:06 AM PST, 8 hours 29 minutes earlier.

Area forecast discussion, Dec 1, 4:06 AM PST, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
406 AM PST Mon Dec 1 2014

.Synopsis...
Unsettled weather continues through the week with a continued threat
of precipitation. Lingering precipitation over portions of interior
Northern California today, mainly to the north of Interstate 80,
with snow levels around 7000 feet. A wetter system will bring more
precipitation Tuesday and Wednesday.

&&

.Discussion...
Lots of cloudiness and areas of showers continue across the
interior of NorCal early this morning despite the upper ridge
moving overhead. Temperatures early this morning are a little
cooler than 24 hours ago and range from the mid 30s to lower 40s
in the mountains to the upper 40s to mid 50s in the valley.

The threat for scattered showers will continue today as plenty of
low-level moisture lingers. Most of the showers are expected to
occur north of Interstate 80 where warm advection will be the
strongest. Snow levels will generally be around 6000-7000 feet.

Little change to timing or intensity of the next event Tuesday
into Thursday.
Precipitation moving through interior Northern California this
afternoon into this evening as another wave moves through the
area. Snow is falling in the Sierra with up to 6 inches possible
above 6000 ft. Extended the snow advisory into 10 pm this evening.
Precipitation will diminish Monday for areas south of the
Interstate 80 corridor as weak shortwave ridge builds into the
area ahead of the upper level low off the California coast. Some
lingering moisture and a weak disturbance may move across the far
north in the afternoon for a threat of showers on Monday north of
the I-80...especially over the mountains and Shasta County.

Precipitation spreads across the area again Tuesday as a closed
low off the coast approaches. Appears the system will tap into
deeper moisture ahead of it presently off the coast of Baja (TPW
forecast to be around an inch up into NorCal), and with strong
forcing we'll likely see some impressive precipitation generated
across the region. Showers and isolated/scattered thunderstorms
continue Tuesday night through Wednesday as the upper low moves
onshore. Gusty winds will also be possible at times.

Rainfall totals of an inch or two will be possible by Thursday in
the valley with up to 5 inches possible in some of the wetter
spots on the west slopes of the northern Sierra. The higher
elevations of the northern Sierra may see 12 to 18 inches of snow
along the crest, while the higher elevations of Lassen National
Park may see several feet of snowfall accumulation.

Main impacts from the storm will be possible travel delays across
the northern Sierra passes due to heavy snowfall along with wet
and slick roads at the lower elevations. Periods of moderate to
heavy rain over the burn scars left from the wildfires the past
few summers could lead to local debris flows.

&&

.Extended Discussion (Friday through Monday)...
A weak and splitting system near, to just inside, 130W on Friday
into Saturday warrants a slight chance to chance mention of
precip. The GFS is about 6 hrs faster than the EC bringing the
wave through north to central CA. However, the GEM cuts it off
offshore of SoCal. Weak ridging may hold on through Sunday,
followed by a more dynamic trough late Monday into Tuesday. Models
are hinting that the system early next week may give NorCal just
a glancing blow, with most of the dynamics remaining north of the
area. Daytime highs will be around 60 in the valley and 40s-50s in
the foothills/mountains with a partly to mostly cloudy sky. JClapp

&&

.Aviation...
An area of light rain to drizzle between highways 20 and 36 this
morning. Precipitation will continue to move east, mainly ending
between 14z and 17z.

The northern Sac Valley under MVFR with isold IFR cigs much of
today with IFR conditions in Delta and up west side of the Sac
Valley this morning. Patchy IFR/LIFR fog to potential develop
across portions of the Valley this morning toward sunrise.

For the mountains, widespread IFR/LIFR conditions will continue
through at least mid morning, becoming more isolated afterward.
JClapp

&&

.STO Watches/Warnings/Advisories...
winter storm watch from tuesday morning through late wednesday
night above 7000 feet in the west slope northern sierra nevada.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 3:30 AM PSTWinter Storm WatchSTO9 hr
Dec 1, 3:06 PM PSTFlash Flood WatchSTOEl Dorado, Placer, Tuolumne55 hr

Nearby

Winter Storm Warnings in California, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.